What is Clostridium difficile infection (CDI)?
Clostidium difficile (C diff or C difficile) is a bacterium that causes mild to severe diarrhea in people who have taken antibiotics for an extended period of time. It is a leading cause of health-care associated diarrhea in Canadian hospitals.
What are the symptoms?
The most common symptoms are: watery diarrhea, fever, loss of appetite, nausea, abdominal pain and tenderness.
Who is at risk for Clostridium difficile?
Individuals who have taken antibiotics for an extended period of time, those who are hospitalized and the elderly are at risk.
Can Clostridium difficile be treated?
Yes, there are antibiotics that can be used to treat the infection. People with mild symptoms may not need treatment.
How is it spread?
Clostridium difficile bacteria are found in feces. It is usually spread from one person to another as a result of contamination of the environment with feces or on hands that are contaminated with feces.
What can be done to prevent the spread?
Only take antibiotics as prescribed by your doctor. Be sure to clean your hands often, especially after using the bathroom and before eating.
What are some of the things that hospitals are doing to prevent CDI?
To prevent infections, health-care workers should: clean their hands before and after caring for every patient; carefully clean hospital rooms and medical equipment; use special precautions for patients with CDI, such as:
- a private room with a sign;
- wearing gloves and a gown when providing direct care; and
- providing advice to patients and visitors on the precautions required.
What should I do at home if I have CDI?
- Listen to the advice of your doctor and nurse.
- Wash your hands often, especially before eating and after using the toilet.
- Encourage family members to wash hands.
- If you develop more diarrhea, tell your doctor immediately Return to your normal routine.
Services related to this information:
811 HealthLine (Newfoundland & Labrador) – Call 811 or 1-888-709-2929 / TTY 1-888-709-3555